Hail, Gogebic
- When
- July 31, 6:30 AM CST
- Where
- Gogebic County, Marenisco
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.383, -89.683
Three quarter inch hail was reported.
Severe thunderstorms were set off over Michigan's Upper Peninsula on July 31st as warm, moist air over the area interacted with a warm front that moved north from Wisconsin. Large hail and damaging winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms were set off over Michigan's Upper Peninsula on July 31st as warm, moist air over the area interacted with a warm front that moved north from Wisconsin. Large hail and damaging winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 31, 1:45 AM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 345 AM EDT WED JUL 31 2002 MAIN FORECAST CONCERNS ARE CONVECTION TODAY...AND ESPECIALLY LATE TONIGHT AND THURSDAY AS AN INTENSE COLD FRONT IS FCST TO MOVE THROUGH THE REGION (THOUGH TIMING STILL SOMEWHAT IN QUESTION). CONVECTION HAS DIED DOWN QUICKLY SINCE SOME SVR STORMS LAST EVENING AS 850MB WINDS HAVE VEERED TO WNW. SKIES HAVE BECOME MCLR AS A RESULT. WEAK HIGH PRES OVER NRN MN NOT MAKING MUCH HEADWAY AS SFC FRONT WILL MANIFEST INTO WARM FRONT TODAY IN RESPONSE TO DIGGING TROF TO WEST. DESPITE THIS...SOME REASONABLY DRY AIR BEHIND CURRENT SYSTEM AS DEW POINTS DOWN TO NR 50F IN MUCH OR NORTH HALF OF MN. CONVECTION BLOWING UP AGAIN INTO DAKOTAS AS LLJ WINDS KICK UP AGAIN (RUC SHOWS S WINDS AT 25KTS WELL INTO ND). STRONG UPR TROF WHICH WL DEEPEN SFC LOW OVER NRN PLAINS STILL IN SRN BC. WL BE ANOTHER QUITE WARM DAY ACROSS THE U P AS H85 TEMPS RISE TO NEAR 20C BY LATE THIS AFTERNOON WITH A DEVELOPING S WIND. ONLY LIMITING FACTOR WOULD BE CLOUD COVER...BUT WILL BEGIN DAY WITH AMPLE SUN...PER CURRENT SAT IMAGERY. WL GO ABOVE ALL GUIDANCE TEMPS WHICH ARE IN LOWER 80S. MID LEVEL TROF NOW MOVING INTO CENTRAL PLAINS LOOKS TO BE A PLAYER IN OUR NECK OF THE WOODS BY MIDDAY. ETA AND AVN INDICATE SOME UPPER DIV...PLUS GIVEN MOIST AND UNSTABLE NATURE OF AMS (ETA SHOWS PWATS INCREASING TO 1 TO 1.5 INCHES AGAIN BY 18Z BEHIND BRIEF DRYING)...SCT POPS SEEM REASONABLE FOR THE AFTERNOON. BELIEVE ANOTHER FACTOR MAY BE LAKE BREEZES...WITH WEAK LLVL GRADIENT EARLY ON AND RAPID WARMING EXPECTED. MODIFIED MESOETA SOUNDINGS AT KMQT SHOW 1500+J/KG OF CAPE WITH LITTLE CIN BY 18Z... WHICH COULD BE REALIZED WITH SOME LLVL CONVERGENCE. WAA S WINDS SHOULD DOMINATE THINGS BY LATE AFTERNOON. THIS EVENING...WAA PUMPS H85 TEMPS TO 22C BY 12Z THURSDAY...AND H7 TEMPS TO 10-12C. THUS AM EXPECTING CAP TO STRENGTHEN THIS EVENING BEHIND AFOREMENTIONED TROF (CURRENTLY APPROACHING FROM DAKOTAS). BELIEVE THERE WILL THEN BE A DRY PERIOD AS THE AMS WILL BE QUITE UNSTABLE BUT VERY CAPPED...ROUGHLY BEGINNING THIS EVENING AND LASTING UNTIL AT LEAST MIDNIGHT. MODELS OVER PAST COUPLE RUNS HAVE SLOWED EASTWARD MOVEMENT OF STRONG UPPER TROF NOW IN PAC NW...AND CURRENT WV IMAGERY ALSO SUGGESTS THIS WITH RISING HGTS IN NRN PLAINS. CAP LOOKS TO BEGIN BREAKING DOWN AFTER MIDNIGHT IN WEST... MAYBE EVEN MORE TOWARD MORNING. HAVE OPTED TO GO WITH LIKELY POPS AFTER MIDNIGHT IN WEST AND TOWARD THE CENTRAL U P BY MORNING. ONCE THINGS GET CRANKING SVR THREAT WILL BE VERY REAL...WITH STRONG WINDS BEING GREATEST THREAT. ETA SHOWS H85 WINDS TO 50KT AND H5 WINDS TO 75 KT BY 12Z THU...AND FRONT CHARACTERIZED BY STRONG THERMAL AND MOISTURE GRADIENTS. AGAIN...TIMING APPEARS TO ONLY QUESTION AT THIS POINT. TONIGHT WILL ALSO BE QUITE WARM AND BREEZY...SO HAVE UPPED TEMPS A FEW DEGREES AS SOME SITES WILL PROBABLY NOT DROP BELOW 70F. BEHIND THE SFC FRONT THE AMS WILL DRY AND STABLIZE QUICKLY ON THU. H85 TEMPS DROP TO NR 12C BY 00Z PER ETA AND AVN. HIGH TEMPS WILL BE ABOVE NORMAL...BUT WILL NOT RISE MUCH FROM MORNING LOWS AS CAA WILL BE SIGNIFICANT. THU NIGHT AND FRI LOOK TO BE DRY AND STABLE...WITH LOWS NEAR 20F COOLER THAN PREVIOUS NIGHT AND HIGHS FRI SLGTLY BELOW NORMAL W/ H85 TEMPS NR 8C...AND PERSISTENT BUT WEAKENING NW WINDS AS HIGH PRES BUILDS IN. .MQT...NONE. JKL
MIZ001>007-009>014-311700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 630 AM EDT WED JUL 31 2002 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... AN UPPER LEVEL DISTURBANCE OVER NORTH DAKOTA WILL MOVE INTO WESTERN UPPER MICHIGAN BY MIDDAY. A WARM AND MOIST AIRMASS ACROSS THE PENINSULA WILL PRODUCE UNSTABLE CONDITIONS AHEAD OF THE DISTURBANCE. AS A SURFACE TROUGH MOVES INTO THE AREA BY MID AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM. SOME STORMS COULD BECOME SEVERE BETWEEN 3 PM EDT AND 8 PM EDT. THE STRONGEST STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO ONE INCH IN DIAMETER. AFTER THE FIRST ROUND OF THUNDERSTORMS DIMINISHES IN THE EVENING A MUCH STRONGER UPPER LEVEL SYSTEM ACCOMPANIED BY A VERY STRONG COLD FRONT WILL APPROACH UPPER MICHIGAN WELL AFTER MIDNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA THIS EVENING AHEAD OF THE FRONT...THEN CONSOLIDATE INTO A LINE AS THEY MOVE ACROSS LAKE SUPERIOR. TIMING OF THE FRONT IS STILL UNCERTAIN...BUT AT THIS TIME THE FRONT AND LINE OF THUNDERSTORMS IS EXPECTED INTO THE IRONWOOD AND HOUGHTON AREAS AFTER 3 AM EDT...AND INTO MARQUETTE AND IRON MOUNTAIN AROUND DAYBREAK. VERY MOIST AND UNSTABLE CONDITIONS AHEAD OF THE FRONT COMBINED WITH THE UNSEASONABLY STRONG STRENGTH OF THE ASSOCIATED UPPER LEVEL SYSTEM WILL HELP SUSTAIN THE THUNDERSTORMS AS THEY MOVE ACROSS THE UPPER PENINSULA. THERE IS A MODERATE RISK THAT SOME OF THESE STORMS WILL BE SEVERE OVER THE FAR WESTERN UPPER PENINSULA... WITH A SLIGHT RISK OF SEVERE WEATHER EXTENDING INTO CENTRAL UPPER MICHIGAN. THE MAIN HAZARD WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING AND IS LIKELY OVERNIGHT INTO THURSDAY MORNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR THE LATEST DETAILS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT. JLA
The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
14 thunderstorm wind, 8 hail. Local standard time, as filed.
Three quarter inch hail was reported.
Quarter sized hail was reported.
Hail the size of a fifty-cent piece was reported.
One and a quarter inch diameter hail was reported.
Penny sized hail was reported.
One inch diameter hail was reported.
Penny sized hail was reported.
Penny sized hail was reported.
A tree 10 inches in diameter was blown down.
An apple tree 1 foot in diameter was blown down.
Tree branches 3 to 5 inched in diameter were broken off.
Numerous trees and power lines were blown down across the Iron Mountain area.
Trees and branches were blown down.
One to two inch diameter branches were broken off.
Numerous trees 1 to 2 feet in diameter were blown down.
A tree was blown down across the road.
Numerous small trees were blown down.
Three to four inch diameter trees were blown down across River Road.
A spotter estimated 65 mph wind gusts.
Numerous trees and power lines were blown down.
A 10 inch diameter tree branch was broken off.
Power lines and 10 to 12 inch diameter trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311269, 5311262, 5311263, 5311268, 5311264, 5311173, 5311172, 5311174, 5311265, 5311266, 5311267, 5311176, 5311255, 5311254, 5311261, 5311253, 5311260, 5311175, 5311256, 5311257, 5311258, 5311259.